0
Feedback Feedback

<< Sedative-Hypnotic Drug Withdrawal Syndrome: Recognition and Treatment (Critical Care Topic and Pharmacology CME)

Pathophysiology

Typically, chronic drug use leading to addiction has both physiological and psychological components. Chronic use of a substance can result in the need for increasing quantities of the substance in order to achieve the previously attained drug effects; this effect is known as tolerance. For a patient who has developed dependence on a substance, abrupt cessation or diminution of the habitual dose of that substance can result in symptoms of withdrawal. The constellation of symptoms a patient develops during substance withdrawal is specific to the substance upon which the patient is dependent. The range and severity of symptoms an individual may experience with a withdrawal syndrome is also specific to the substance, while the extent and intensity of the symptoms experienced is proportional to the frequency and dose of the particular drug used. However, if 2 drug classes share a common cellular pathway and cause a similar adaptive physiologic response, then the withdrawal symptoms of these 2 drug classes may be similar. This pharmacologic concept of cross-tolerance is used in the treatment of substance withdrawal.

To continue reading, please log in or purchase access.

Already purchased this course?
Log in to read.
Purchase a subscription

Price: $449/year

140+ Credits!

Purchase Issue & CME Test

Price: $49

+4 Credits!

Money-back Guarantee
Get Quick-Read Evidence-Based Updates
Enter your email to get free evidence-based content delivered to your inbox once per month.
Please provide a valid email address.